Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 26, NWS Melbourne, FL

February 28, 20095 counties in Florida

NWS Melbourne, FL issued this red flag warning at Feb 28, 2009, 4:14 AM EST for 5 counties in Florida. It took effect at Feb 28, 2009, 12:00 PM EST. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2009, 4:14 AM EST (09:14 UTC)
In effect from
Feb 28, 2009, 12:00 PM EST
Expired
Feb 28, 2009, 1:14 PM EST
In force
74 min
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 86 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 9.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2009-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2009-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 280914
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
414 AM EST SAT FEB 28 2009

FLZ058-147-281015-
/O.CAN.KMLB.FW.A.0019.090228T1700Z-090228T2300Z/
OKEECHOBEE-NORTHERN BREVARD-
414 AM EST SAT FEB 28 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS CANCELLED THE FIRE
WEATHER WATCH. 


$$

FLZ041-044>046-053-141-144-282300-
/O.UPG.KMLB.FW.A.0019.090228T1700Z-090228T2300Z/
/O.NEW.KMLB.FW.W.0026.090228T1700Z-090228T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
COASTAL VOLUSIA-SOUTHERN LAKE-
414 AM EST SAT FEB 28 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS UPGRADED THE FIRE
WEATHER WATCH TO A RED FLAG WARNING...WHICH IS IN EFFECT FROM
NOON TODAY TO 6 PM EST THIS AFTERNOON. 

ABOVE NORMAL TEMPERATURES REACHING THE LOWER 80S COUPLED WITH
INCREASING SOUTH TO SOUTHWEST WINDS AND MIN RH VALUES NEAR 35
PERCENT WILL PRODUCE A FIRE SENSITIVE DAY.  

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
PROMOTE THE RAPID SPREAD OF ANY NEW OR ONGOING FIRES.

$$

KELLY
1 follow-up statement
000 
WWUS82 KMLB 281814
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
114 PM EST SAT FEB 28 2009


FLZ041-044>046-053-141-144-281915-
/O.CAN.KMLB.FW.W.0026.000000T0000Z-090228T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
COASTAL VOLUSIA-SOUTHERN LAKE-
114 PM EST SAT FEB 28 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS CANCELLED THE RED
FLAG WARNING FOR INLAND VOLUSIA...LAKE...ORANGE...SEMINOLE AND
OSCEOLA COUNTIES FOR THIS AFTERNOON.

MINIMUM RELATIVE HUMIDITY BETWEEN 35 AND 40 PERCENT IS EXPECTED
THIS AFTERNOON WITH SOUTH WINDS BETWEEN 10 AND 15 MPH. AT THIS
TIME...LONG DURATION OF LOW RELATIVE HUMIDITY OR LOW RELATIVE
HUMIDITY BELOW 35 PERCENT WITH WINDS ABOVE 15 MPH ARE NOT
EXPECTED.

$$

15

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Feb 27, 8:48 PM EST, 7 hours 26 minutes earlier.

Area forecast discussion, Feb 27, 8:48 PM EST, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
848 PM EST FRI FEB 27 2009

...STRONG COLD FRONT WILL MOVE ACROSS THE AREA SUNDAY FOLLOWED BY
COOLER THAN NORMAL TEMPS SUNDAY NIGHT INTO EARLY NEXT WEEK...

.DISCUSSION...

HIGH PRESSURE SLOWLY BEING PUSHED SOUTH AND EAST BY FRONTAL BOUNDARY
DRAPED ACROSS THE SOUTHEAST. WITH LOSS OF DAYTIME HEATING LOW LEVEL
CU SHOULD DISSIPATE. EXPECT TO SEE INCREASING CIRRUS OVERNIGHT AS
UPPER CLOUDS ASSOCIATED WITH JET STREAK/FRONTAL BOUNDARY TO THE
NORTH MOVE INTO THE AREA. WINDS SHOULD BECOME LIGHT SOUTHERLY/CALM
AS THE ATMOSPHERE DECOUPLES. WILL DROP WINDS DOWN A FEW MPH TO
COINCIDE WITH ABOVE THINKING.

&&

.AVIATION...VFR THROUGH 28/18Z EXCEPT SOME MVFR CONDITIONS MAY
DEVELOP INTERIOR 2809/2813 DUE TO LOW STRATUS AND BR.

&&

.MARINE...WEATHER BUOYS RECORDING SOUTH SOUTHEAST WINDS AROUND 10
KNOTS AND 3 TO 4 FOOT SEAS OUT TO BUOY 009 AND 6 FEET AT BUOY 010.
WINDS SLOWLY SHIFT TO THE SOUTH OVERNIGHT AS RIDGE AXIS MOVES
SOUTHEAST/AWAY FROM THE AREA. CURRENT MARINE FORECAST IN GOOD SHAPE.
NO SIGNIFICANT CHANGES FOR THE LATE EVENING UPDATE.

&&

.FIRE WEATHER...PREVIOUS DISCUSSION...
TEMPERATURES CLIMBING TOWARD THE LOWER 80S SATURDAY COUPLED WITH
SOUTH TO SOUTHWEST WINDS OCCASIONALLY GUSTING NEAR 20 MPH AND VERY
DRY VEGETATION WILL HEIGHTEN FIRE WEATHER SENSITIVELY...AND HAVE PUT
UP A WATCH FOR INTERIOR AND COASTAL VOLUSIA/NRN BREVARD FOR
SATURDAY. LOW RHS WILL BE MARGINAL BUT GIVEN THE OTHER FACTORS
PRESENT HAVE DECIDED A WATCH WARRANTED. COASTAL SECTIONS SOUTH OF
THE CAPE SHOULD BE MODERATED A LITTLE BY SLIGHT ONSHORE COMPONENT IN
THE AFTERNOON. MID SHIFT CAN MONITOR TRENDS OF SUBSEQUENT RUNS AND
DECIDE WHETHER AREA NEEDS UPGRADED/EXPANDED.

CRITICALLY LOW RH EXPECTED MONDAY WITH NW WINDS 10-15 MPH OVER MUCH
OF EAST CENTRAL FL. STILL DRY ON TUE WITH LOW RH OVER THE INTERIOR
THOUGH WINDS WILL BE WEAKER FROM THE NW-N AT 5-10 MPH. DEVELOPING
ONSHORE FLOW BY WED/THU SHOULD REDUCE LOW RH CONCERNS...BUT CONTD
DRY WEATHER WILL INCH KBDIS UPWARD INTO THE END OF THE WEEK.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH SATURDAY AFTERNOON FOR COASTAL VOLUSIA-INLAND
     VOLUSIA-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-
     OSCEOLA-SEMINOLE-SOUTHERN LAKE.

AM...NONE.
&&

SHORT TERM/AVIATION...WIMMER
LONG TERM....LASCODY
Hazardous weather outlook, Feb 27, 5:19 AM EST, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
519 AM EST FRI FEB 27 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-272200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
519 AM EST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
NOAA BUOYS ARE RECORDING A MODERATE LONG PERIOD EAST SWELL WHICH
WILL CONTRIBUTE TO A MODERATE RISK OF RIP CURRENTS AT THE BEACHES.
IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT
OF THE PULL OF THE CURRENT...AND THEN SWIM BACK TO SHORE. ALWAYS
SWIM WITHIN SIGHT OF A LIFEGUARD.

...FIRE WEATHER IMPACT...
LOWER RELATIVE HUMIDITY AND A CONTINUED HIGH DROUGHT INDEX WILL
POSE A MODERATE FIRE DANGER ACROSS LAKE COUNTY AND ADJACENT
PORTIONS OF VOLUSIA...SEMINOLE...ORANGE AND OSCEOLA COUNTIES. THE
FIRE DANGER WILL DECREASE CLOSER TO THE EAST COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE RISK OF STRONG RIP CURRENTS AT THE BEACHES WILL CONTINUE
SATURDAY. ABOVE NORMAL TEMPERATURES...INCREASING SOUTH WINDS AND
CONTINUED DRY CONDITIONS WILL INCREASE THE FIRE SENSITIVITY
SATURDAY ACROSS MUCH OF EAST CENTRAL FLORIDA.

A STRONG COLD FRONT IS FORECAST TO CROSS THE AREA SUNDAY. A LINE
OF SHOWERS AND ISOLATED THUNDERSTORMS IS FORECAST TO SWEEP RAPIDLY
ACROSS EAST CENTRAL FLORIDA BEGINNING EARLY SUNDAY MORNING. THE
PRIMARY THREAT AT THIS TIME APPEARS TO BE GUSTY WINDS AND
OCCASIONAL CLOUD TO GROUND LIGHTNING. RAINFALL AMOUNTS LESS THAN
A QUARTER INCH EXPECTED.

VERY HAZARDOUS MARINE CONDITIONS ARE FORECAST TO DEVELOP SATURDAY
NIGHT AND CONTINUE THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 4:56 AM ESTSmall Craft AdvisoryMLB53 hr
Feb 28, 2:19 PM ESTFire Weather WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia24 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.